Alert archive / North Carolina / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 101, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 12, 1996, 12:24 PM EDT for New Hanover County, Pender County, North Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 1996, 12:24 PM EDT (16:24 UTC)
- Expired
- Jun 12, 1996, 12:55 PM EDT
- In force
- 31 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 12:26 PM EDT | Hail 1 | (Ilm)Wilmington Arpt, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 121623
SVRILM
NCC129-141-NCZ505-121655-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1224 PM EDT WED JUN 12 1996
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1255 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
IN SOUTHEAST NORTH CAROLINA
...NEW HANOVER
...PENDER
AND THE FOLLOWING ADJACENT COASTAL WATERS...
...NEW RIVER INLET TO CAPE FEAR
AT 1222 PM EDT...A SEVERE THUNDERSTORM WAS INDICATED BY WILMINGTON
DOPPLER RADAR 1 MILE NORTHEAST OF MURRAYSVILLE MOVING NORTHEAST AT
18 MPH.
THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
KIRKLAND BY 1229 PM EDT
SCOTTS HILL BY 1233 PM EDT
HAMPSTEAD BY 1245 PM EDT
LARGE HAIL WAS REPORTED AT THE NEW HANOVER AIRPORT.
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.V DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
IRELAND
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:06 AM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 12, 10:06 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT NC 1003 AM EDT WED JUN 12 1996 RDU: PC INLND...PC TO VRBLY CLDY S CST/BNKS...W/ 30/40 POP SCENARIO MST ZNS...TEMPS OK XCPT MAY EDGE INTO THE THE UPR 80S PARTS OF CNTRL CSTL ZNS. DISC: NSAT LOOP SHWG S/W RIDING NE ALNG THE CST THIS MORN A NR MISS THIS TIME ARND AS A LTL MR SWLY TRAJ ALF HELPG KEEP MAJ OF TRW COMPLX OFFSHR. PRECIP CHCS LUK TO BE MNLY ALNG THE CST TIL ERLY AFTN W/ FOCUS ALNG OFFSHR BNDRYS AND PTNTL FOR S CST AND BNKS TO GET CLIPPED FRM OCEAN RW. ALTHOUGH THETA DCRS W/ HGT STILL GUD...MOD MHX RAOB NOT AS MOIST OR QUITE AS UNSTBLE AS PAST FEW DAYS AND BYLR WSW FLW LUKS TO INHIBIT WDSPRD TRW. AS S/W SLIDES AWAY LTR THIS AFTN APRS MN TRIGGER W/ APCHG SFC TROF ACRS WRN NC AND THIS LUKS TO AFFECT INLND AREAS LT. RESULTANT SW COMP ALSO CUD FOCUS INLND ERLY THIS AFTN BUT SHUD LIMIT CSTL ACTION PROVIDED STREAM PRECIP DMNSHS. LCL TEMP SCHEME GNRLY MID/UPR 80S GIVEN MR SUN THIS AFTN. CWF: PRECIP OFFSHR PUTTING A DAMPER ON WND SPDS ATTM BUT SHUD PICK UP THIS AFTN GIVEN SLGTLY STRGR BYLR FLW THIS MORN. NO SIG CHGS TO FCST XPCTD. .MHX...NONE. JH
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 1:05 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover | 35 min |
| Jun 12, 4:19 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover | 31 min |
| Jun 12, 7:40 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.